Maine, 2006

Hail and Damaging Winds in Maine, June 19, 2006

June 19, 2006 · NWS GYX · 16 events in 4 counties and zones

13 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 9:12 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 9:12 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1012 AM EDT MON JUN 19 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
SPC (STORM PRECICTION CENTER) HAS EXPANDED AREA OF SLIGHT CHANCE TO
INCLUDE MOST OF THE FORECAST AREA...THUS ONLY MAJOR CHANGE IN FIRST
PERIOD WILL BE TO ADD ENHANCED WORDING FOR STRONG GUSTY WINDS/POSSIBLE
HAIL/HEAVY DOWNPOURS TO ALL ZONES.  NO OTHER CHANGES ANTICIPATED AT
THIS TIME.

&&

.PREV DISCUSSION...
 /ISSUED 302 AM EDT MON JUN 19 2006/

SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
SUMMERY CONDITIONS WITH DEWPOINTS IN THE MID 50S TO MID 60S. IN
RESPONSE THERE IS PATCHY FOG AROUND THE REGION...PLUS SOME LOW
CLOUDS AND FOG HAVE MOVED INTO THE MID COAST REGION OF MAINE.
TEMPERATURES WILL AGAIN SOAR TO THE 80S AND LOWER 90S EXCEPT NEAR
THE COAST TODAY.  A PREFRONTAL TROUGH WILL MOVE THROUGH FROM WEST
TO EAST TODAY WHICH WILL BRING SOME SHOWERS AND THUNDERSTORMS THAT
WILL MOVE OFF THE COAST AFTER DARK. SPC HAS MOST OF NH IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS EVENING.

LONG TERM /TUESDAY THROUGH SUNDAY/...
SHORTWAVE TROUGH SWINGS INTO THE REGION ON TUESDAY WITH
ASSOCIATED COLD FRONT CROSSING THE REGION DURING THE AFTERNOON
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.

COLD FRONT MOVES OFFSHORE TUESDAY NIGHT AS SURFACE HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST. LOWER TEMPERATURES AND
HUMIDITY ALONG BRIGHT SUNSHINE WILL LAST THROUGH WEDNESDAY. WEAK
SHORTWAVE SHEARING THROUGH SOUTHERN CANADA ON THURSDAY WILL BRING
ANOTHER CHANCE OF SHOWERS OR THUNDERSTORMS TO THE REGION.
ASSOCIATED COLD FRONT SLOWLY CROSSES THE AREA THURSDAY EVENING
FOLLOWED BY A WEAK RIDGE OF HIGH PRESSURE ON FRIDAY.

AVIATION...
PATCHY EARLY MORNING FOG WITH MAINLY MVFR CONDITIONS AND ISOLATED
IFR WILL IMPROVE TO VFR THIS MORNING. CONDITIONS LOWERING TO MVFR
IN SHOWERS AND THUNDERSTORMS FROM WEST TO EAST THIS AFTERNOON.

MARINE...
INCREASING SOUTHERLY WINDS AND BUILDING SEAS TODAY SO SMALL CRAFT
ADVISORY IS UP.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...AIR STAGNATION ADVISORY FOR MEZ023>028 UNTIL 8 PM MONDAY.
NH...AIR STAGNATION ADVISORY FOR NHZ013-014 UNTIL 8 PM MONDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 6 PM MONDAY.
&&
Hazardous weather outlook, Jun 19, 8:23 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
923 AM EDT MON JUN 19 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-201330-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
923 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
MAINE AND MUCH OF NEW HAMPSHIRE LATE THIS AFTERNOON AND THIS
EVENING. A FEW STORMS MAY CONTAIN DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE NATIONAL WEATHER SERVICE REQUESTS SPOTTER REPORTS TODAY.

JC

In the hours before

Special weather statement, Jun 19, 8:33 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
933 AM EDT MON JUN 19 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-192145-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
933 AM EDT MON JUN 19 2006

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEW
HAMPSHIRE AND WESTERN MAINE TODAY...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS
DETERMINED THAT THERE IS A POSSIBILITY OF SEVERE WEATHER OVER MUCH
OF NEW HAMPSHIRE AND WESTERN MAINE LATE THIS AFTERNOON AND THIS
EVENING.

A COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON.
WARM...MOIST AIR REMAINS IN PLACE AHEAD OF THE FRONT. THE
ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON AND THUNDERSTORMS WILL
DEVELOP. A FEW STORMS MAY CONTAIN LARGE HAIL OR DAMAGING WINDS.

CONTINUE TO MONITOR LATER FORECASTS FOR POSSIBLE SEVERE
THUNDERSTORM INFORMATION.

JC
Special weather statement, Jun 19, 1:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
222 PM EDT MON JUN 19 2006

MEZ008-009-013-014-191900-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
222 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 300 PM EDT...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF MADRID...OR
ABOUT 13 MILES SOUTHEAST OF RANGELEY...MOVING NORTHEAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PHILLIPS...MADRID...REDINGTON...AVON...STRONG...SALEM...NEW
VINEYARD...NEW PORTLAND...KINGFIELD AND CARRABASSETT VALLEY THROUGH
300 PM EDT.

AS THESE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS PEA
TO MARBLE SIZED HAIL. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN
INCH OF RAIN IS POSSIBLE IN 30 MINUTES...POSSIBLY RESULTING IN
LOCALIZED STREET FLOODING.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Special weather statement, Jun 19, 1:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT MON JUN 19 2006

MEZ018-019-023-024-191915-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
225 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 315 PM EDT...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SANFORD...MOVING NORTHEAST AT 25
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SPRINGVALE...SANFORD...ALFRED...WATERBORO...GOODWINS MILLS...
HOLLIS...SACO...BIDDEFORD...BUXTON AND OLD ORCHARD BEACH THROUGH 315
PM EDT.

AS THIS STORM PASSES...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS PEA
TO MARBLE SIZED HAIL. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN
INCH OF RAIN IS POSSIBLE IN 30 MINUTES...POSSIBLY RESULTING IN
LOCALIZED STREET FLOODING.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES

The radar

The Portland,ME radar (KGYX), 194 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 19, 1:45 PM EST to 1:49 PM EST
Where
Somerset County, Jackman
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
45.633, -70.267

Trees uprooted

Thunderstorm Wind, Somerset

When
June 19, 3:00 PM EST
Where
Somerset County, 8 mi SW of Bingham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -70.017

Trees down in Lexington Township.

Thunderstorm Wind, Franklin

When
June 19, 3:36 PM EST to 3:39 PM EST
Where
Franklin County, Rangeley
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -70.633

Trees and power lines down

Thunderstorm Wind, Oxford

When
June 19, 5:11 PM EST to 5:15 PM EST
Where
Oxford County, Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.500, -70.683

Power pole down

Thunderstorm Wind, Somerset

When
June 19, 5:40 PM EST to 5:45 PM EST
Where
Somerset County, New Portland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -70.100

Trees down

Hail, Oxford

When
June 19, 5:45 PM EST to 5:47 PM EST
Where
Oxford County, Dixfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -70.450

Large hail

Thunderstorm Wind, Somerset

When
June 19, 5:45 PM EST to 5:48 PM EST
Where
Somerset County, Central Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.983, -70.033

Trees and power lines down in Moscow.

Hail, Oxford

When
June 19, 5:50 PM EST to 5:52 PM EST
Where
Oxford County, West Paris
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -70.567

Large hail

Thunderstorm Wind, Franklin

When
June 19, 5:50 PM EST to 5:52 PM EST
Where
Franklin County, Phillips
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -70.333

Trees down

Thunderstorm Wind, Oxford

When
June 19, 6:00 PM EST to 6:07 PM EST
Where
Oxford County, Fryeburg
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
44.017, -70.983

Numerous trees and power lines down. A falling tree struck and killed a 22 year old female camping in a tent. Fallen trees closed Route 302 for several hours.

Thunderstorm Wind, Franklin

When
June 19, 6:10 PM EST to 6:13 PM EST
Where
Franklin County, Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -70.217

Trees down

Hail, Oxford

When
June 19, 6:15 PM EST to 6:17 PM EST
Where
Oxford County, Oxford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.133, -70.483

Large hail

Thunderstorm Wind, Cumberland

When
June 19, 6:15 PM EST to 6:18 PM EST
Where
Cumberland County, Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -70.700

Numerous trees and power lines down

Thunderstorm Wind, Oxford

When
June 19, 6:30 PM EST to 6:35 PM EST
Where
Oxford County, Norway
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.217, -70.533

Several trees down

Thunderstorm Wind, Somerset

When
June 19, 6:30 PM EST to 6:34 PM EST
Where
Somerset County, 5 mi SW of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.750, -69.933

Trees down

Thunderstorm Wind, Somerset

When
June 19, 6:35 PM EST to 6:39 PM EST
Where
Somerset County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -69.867

Trees down

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Oxford2006-06-1922FemaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517907, 5517922, 5517908, 5517909, 5517910, 5517911, 5517912, 5517913, 5517914, 5517915, 5517916, 5517917, 5517918, 5517919, 5517920, 5517921.